Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 
 

 

The standard double bubble is the unique stable double bubble in $\mathbf{R}^2$


Authors: Frank Morgan and Wacharin Wichiramala
Journal: Proc. Amer. Math. Soc. 130 (2002), 2745-2751
MSC (2000): Primary 53A10, 49Q20, 53Cxx
DOI: https://doi.org/10.1090/S0002-9939-02-06640-6
Published electronically: April 17, 2002
MathSciNet review: 1900881
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the only equilibrium double bubble in $\mathbf{R}^2$ which is stable for fixed areas is the standard double bubble. This uniqueness result also holds for small stable double bubbles in surfaces, where it is new even for perimeter-minimizing double bubbles.


References [Enhancements On Off] (What's this?)

  • [A] F. J. Almgren, Jr., Existence and regularity almost everywhere of solutions to elliptic variation problems with constraints, Mem. AMS No. 165 (1976). MR 54:8420
  • [CF] Andrew Cotton and David Freeman, The double bubble problem in spherical and hyperbolic space, preprint (2000).
  • [F] Joel Foisy, Manuel Alfaro, Jeffrey Brock, Nickelous Hodges, and Jason Zimba, The standard double soap bubble in $\mathbf{R}^2$ uniquely minimizes perimeter, Pacific J. Math. 159 (1993), 47-59. MR 94b:53019
  • [HMRR] Michael Hutchings, Frank Morgan, Manuel Ritoré, and Antonio Ros, Proof of the Double Bubble Conjecture, Ann. Math. 155 (March, 2002), 459-489. Research announcement Electron. Res. Announce. Amer. Math. Soc. 6 (2000), 45-49. MR 2001m:53011
  • [M1] Frank Morgan, Geometric Measure Theory: a Beginner's Guide, third ed., Academic Press, 2000. MR 2001j:49001
  • [M2] -, $(\mathbf{M},\varepsilon,\delta)$-minimal curve regularity, Proc. AMS 120 (1994), 677-686. MR 94e:49018
  • [M3] -, Small perimeter-minimizing double bubbles in compact surfaces are standard, Electronic Proceedings of the 78th annual meeting of the Louisiana/Mississippi Section of the MAA, Univ. of Miss., March 23-24, 2001, to appear.
  • [M4] -, Soap bubbles in $\mathbf{R}^2$ and in surfaces, Pac. J. Math. 165 (1994), 347-361. MR 96a:58064
  • [RHLS] Ben W. Reichardt, Cory Heilmann, Yuan Y. Lai, Anita Spielman, Proof of the double bubble conjecture in $\mathbf{R}^4$ and certain higher dimensional cases, Pacific J. Math., to appear.
  • [SM] John M. Sullivan and Frank Morgan, ed., Open problems in soap bubble geometry, International J. Math. 7 (1996), 833-842. MR 98a:53014
  • [T] Jean E. Taylor, The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. Math. 103 (1976), 489-539. MR 55:1208a
  • [W] Wacharin Wichiramala, The planar triple bubble problem, Ph.D. thesis, University of Illinois at Urbana-Champaign, 2002.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53A10, 49Q20, 53Cxx

Retrieve articles in all journals with MSC (2000): 53A10, 49Q20, 53Cxx


Additional Information

Frank Morgan
Affiliation: Department of Mathematics and Statistics, Williams College, Williamstown, Massachusetts 01267
Email: Frank.Morgan@williams.edu

Wacharin Wichiramala
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, Urbana, Illinois 61801
Email: wichiram@math.uiuc.edu

DOI: https://doi.org/10.1090/S0002-9939-02-06640-6
Keywords: Stable double bubble, standard double bubble, soap bubble
Received by editor(s): April 18, 2001
Published electronically: April 17, 2002
Communicated by: Bennett Chow
Article copyright: © Copyright 2002 by the authors

American Mathematical Society